Colorado, 2024Heavy Snow in Colorado, May 12, 2024
May 12, 2024 · NWS PUB · 2 events in 2 counties and zones
An upper-level trough moved through the area with a breezy southwest flow aloft. This setup resulted in heavy snow, heavy rain, and even some thunder.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough moved through the area with a breezy southwest flow aloft. This setup resulted in heavy snow, heavy rain, and even some thunder.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 11, 11:52 PM MST, 38 minutes earlier. Its key messages:
- Heavy snow band across the central mountains will shift south and eastward with time though snow levels will be rising through the day as focus shifts eastward.
- Thunderstorms, a few strong, will be possible across the far eastern plains this afternoon especially near the KS border.
- Showers and thunderstorms will develop, mainly during the afternoon, from Monday through Thursday. Best chance for precip on plains will be Wednesday.
- High elevation snow will be possible each day, especially above 10,000 ft.
- Friday will be drier, with only a few afternoon showers and thunderstorms over mountains.
Area forecast discussion, May 11, 11:52 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1252 AM MDT Sun May 12 2024
.KEY MESSAGES...
- Heavy snow band across the central mountains will shift south
and eastward with time though snow levels will be rising
through the day as focus shifts eastward.
- Thunderstorms, a few strong, will be possible across the far
eastern plains this afternoon especially near the KS border.
- Showers and thunderstorms will develop, mainly during the
afternoon, from Monday through Thursday. Best chance for
precip on plains will be Wednesday.
- High elevation snow will be possible each day, especially
above 10,000 ft.
- Friday will be drier, with only a few afternoon showers and
thunderstorms over mountains.
&&
.UPDATE...
Issued at 1224 AM MDT Sun May 12 2024
Heavy snow associated with the deformation band continues across
the Sawatch, Mosquitos and central Lake county with LXV
reporting up to 0.64 of liquid equivalent so far. Webcam at
Fremont Pass also shows some heavy snow accumulation with what
has already fallen through the evening. Based on reports of a
little over 14 inches of snow since 6 PM yesterday evening at
Leadville have upgraded advisories to Winter Storm Warnings for
portions of Lake and Chaffee Counties. -KT
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 244 PM MDT Sat May 11 2024
Currently...
A band of precip was moving east over the far eastern plains with
much needed precip occurring over this region. Another round of
precip was getting organized over the S mtns/San Luis Valley and was
also moving east. The primary upper low driving all of this
beneficial precip was opining over the 4 corners. Cloudy to mostly
cloudy skies prevailed over the region at 2 pm with temps in the
50s over the I-25 corridor, around 60 over most of the rest of the
plains and mid 60s over the far eastern plains. Valleys were in teh
40s with 20s and 30s mtns. Some thunder was noted over the region,
mainly over the higher terrain.
Tonight and tomorrow...
Initial band of precip over th far eastern plains will continue to
move east into KS by late afternoon. Another band which is over the
mtns will continue to organize and push east out onto the plains
late this afternoon and across the rest of the plains this evening.
We will then likely see a break in the precip over the region this
evening into tonight, but another band of precip will start to
organize over the central mtns and will push southeast during
the day tomorrow. This last band is associated with the cool
front that will push across the region later tomorrow morning
and into the afternoon. Winds will get a bit gusty from the NW
after the front goes by tomorrow afternoon. We may also see
some banding precip along the mtns/plains interface late
tomorrow afternoon as an area of low level convergence sets up
over this region.
With all of this precip, beneficial precip will continue to occur,
with more much needed precip falling across the plains during the
next 24 hours.
As for snowfall, the best chance of seeing accumulating snow will be
over the central mtns and the Pikes Peak Massif. Most of the
frozen precip will fall during the daylight hours tomorrow, and
this will keep the accumulating snow at the highest elevations.
\/Hodanish
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 244 PM MDT Sat May 11 2024
Sunday night...
The upper level low is going to continue to progress eastward with
scattered showers and thunderstorms being possible throughout the
night, and generally dissipating from west to east as the U/L low
continues to pull away from the region. There will be some clearing
occurring over the higher terrain by later in the night, and this
will help to allow for some radiational cooling to bring down lows
into the upper teens to low 20s for the highest elevations and
within wind-protected high mountain valleys. Otherwise, temperatures
will be more modified with clouds and moisture around. Lows will
generally be in the mid 40s for most of the plains, with mid 20s to
30s elsewhere for high country. Showers and a few thunderstorms
will still be possible over the eastern plains for daybreak on
Monday.
Monday through Friday...
During this period, a longwave trough will be positioned over the
central to eastern portion of the CONUS, which will allow for
disturbances to continue to move over and the northwesterly mid
level flow will keep a feed of moisture moving in to allow for
scattered showers and thunderstorms to develop, mainly during the
afternoon hours, from Monday through Thursday. This pattern will
overall not only help to keep things unsettled, but also allow for
temperatures to remain on the cooler side as well, especially on
Tuesday and Wednesday as a embedded shortwave transitions over and
allows for northerly winds at the surface to advect in some cooler
air. There could also be some high elevation snow on Tuesday and
Wednesday, especially over 10,000 ft. Best chance of precip moving
out onto the plains will be Wednesday and the northwesterly flow
becomes even stronger behind the wave. As the shortwave moves out by
Thursday morning, the plains will continue to dry out by later in
the day although there will still be some afternoon showers and
thunderstorms possible over the higher terrain. By Friday, there
will be an eastward shift in the longwave with some slight ridging
over the region, which will yield to this day will being the
warmest and driest for this period, with only a few showers and
thunderstorms over the mountains during the afternoon due to
some residual mid level moisture and orographic lifting. -Stewey
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1042 PM MDT Sat May 11 2024
Upper low will continue to translate north and east across south
central Colorado and into northeastern Colorado through the
day on Sunday. This will bring deformation band precipitation
to the central mtns tonight and into the Pikes Peak region
Sunday morning and across the southeast Plains Sunday afternoon.
For COS, PUB and ALS, recent rains and light winds overnight,
should allow for MVFR to possible IFR cigs to develop through
the overnight hours. Breezy northerly winds to develop through
the morning, with low VFR to MVFR conditions to continue into
the early afternoon with scattered to numerous showers. Showers
diminish with VFR conditions expected through the rest of the
taf period.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 9 AM MDT this morning for
COZ058>060.
Winter Weather Advisory until 9 AM MDT this morning for COZ063.
&&
UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...STEWARD
AVIATION...MW
Hazardous weather outlook, May 11, 11:54 PM MST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1254 AM MDT Sun May 12 2024
COZ058>089-093>099-130700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1254 AM MDT Sun May 12 2024
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Heavy snow will continue to fall across the central mountains of
Lake and Chaffee Counties. An additional 2 to 8 inches will fall
with most accumulation and impacts occuring above 10000 feet as
this heavy snow band shifts southward.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Showers will increase in coverage during the day Sunday, with
snow expected along the mountains, and rain shower and
thunderstorms expected elsewhere. A strong storm or two can't be
ruled out across the eastern plains Sunday afternoon, with strong
winds up to around 50 mph and small hail possible.
Unsettled weather prevails through much of the new upcoming week.
Snow showers are again expected for the mountains, with rain
shower and thunderstorms still expected elsewhere. The greatest
chance for heavier and more widespread precipitation will be
Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.
31/31
In the hours before
Local storm report, May 11, 11:45 PM MST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1245 AM MDT Sun May 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM Snow 2 NE Leadville 39.27N 106.27W
05/12/2024 M12.2 Inch Lake CO Trained Spotter
24 hour snow total for location. Snow fell
from 630PM May 11 to 12AM May 12. SWE of
1.04 inches. Heavy snow still falling at
location.
&&Heavy Snow, Leadville Vicinity / Lake County Below 11000 Ft
- When
- May 12, 12:30 AM MST to 9:00 AM MST
- Where
- Leadville Vicinity / Lake County Below 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
There was 20.9 inches of snow measured.
Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- May 12, 3:15 AM MST to 2:00 PM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Reported by
- Public
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
There was 16.0 inches of snow measured.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 12 to 16, 2024$793,000 · EF2 · 88 events
- Cold in California, May 12, 20241 death · 1 event
- Damaging Winds in Louisiana, May 12 to 13, 2024$500,000 · 85 kt wind · 3 events
- Flash Flooding and Hail in Texas, May 12 to 16, 2024$16,000 · 2.5 in hail · 34 events
- Hail and Strong Wind in Oklahoma, May 12, 2024$15,000 · 1.75 in hail · 8 events
- Hail in Texas, May 12, 20241 in hail · 6 events
- Damaging Winds in Wisconsin, May 12, 2024$8,000 · 50 kt wind · 4 events
- Hail in Kansas, May 12, 20241 in hail · 3 events
- Hail in Texas, May 12, 20242 in hail · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, May 12, 20241 event
- Tornado in Nebraska, May 12, 20241 event
- Hail in Colorado, May 12, 20240.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188440, 1188439.